Skip to main content

Note on the semi-simplicity of measure algebras

Abstract

In this paper we prove that the measure algebra of a locally compact abelian group is semi-simple. This result extends the corresponding result of S. A. Amitsur in the discrete group case using a completely different approach.

Introduction

In the sequel \({\mathbb {C}}\) denotes the set of complex numbers. We recall that the measure algebra of a locally compact Abelian group G is the set \({\mathcal {M}}_c (G)\) of all compactly supported complex Borel measures on G, which can be identified with the topological dual space of the topological vector space \({\mathcal {C}}(G)\) of all continuous complex valued functions on G, when the latter is equipped with the topology of uniform convergence on compact sets. The space \({\mathcal {M}}_c (G)\) turns into a commutative unital involutive complex algebra when equipped with the convolution defined by

$$\begin{aligned} \langle \mu *\nu ,f\rangle =\int _{G} f(x+y)d\mu (x)\,d\nu (y), \end{aligned}$$

and with the involution

$$\begin{aligned} \langle {\mu }^{*},f\rangle =\langle \mu ,{f}^{*}\rangle \end{aligned}$$

for each \(\mu ,\nu \) in \({\mathcal {M}}_c (G)\) and f in \({\mathcal {C}}(G)\). Here \({f}^{*}(x)=\overline{f(-x)}\) whenever x is in G. The unit element of \({\mathcal {M}}_c (G)\) is \(\delta _o\), where, in general, \(\delta _x\) denotes the point mass with support set \(\{x\}\). We call \({\mathcal {M}}_c (G)\) the measure algebra of the group G.

The locally convex topological vector space \({\mathcal {C}}(G)\) is a topological vector module over the measure algebra when we define

$$\begin{aligned} \mu *f(x)=\int _G f(x-y)\,d\mu (y) \end{aligned}$$

for f in \({\mathcal {C}}(G)\), \(\mu \) in \({\mathcal {M}}_c (G)\), and x in G.

In the special case, when G is a discrete group, the measure algebra is called group algebra and is denoted by \({\mathbb {C}}G\). The algebraic properties of the measure algebra, resp. the group algebra play a basic role in spectral analysis and synthesis on G. In particular, if G is a discrete group, then it is proved in [1] that \({\mathbb {C}}G\) is semisimple. The purpose of the present note is to show that this holds in the non-discrete case as well. Our approach here is completely different from that of [1].

Exponential maximal ideals

From now on we always denote by G a locally compact commutative topological group. An ideal in \({\mathcal {M}}_c(G)\) is called exponential if the residue algebra is topologically isomorphic to the complex field (see [2]). Clearly, in this case the ideal is weak*-closed and maximal. We will show that the intersection of all exponential ideals is zero. As a consequence we obtain that the Jacobson radical of \({\mathcal {M}}_c(G)\), i.e. the intersection of all maximal ideals, is zero.

Recall that the nonzero continuous function \(m:G\rightarrow {\mathbb {C}}\) is called an exponential, if

$$\begin{aligned} m(x+ y)=m(x)m(y) \end{aligned}$$

holds for each xy in K. In this case \(m(0)=1\).

We shall use the following lemma.

Lemma 1

A necessary and sufficient condition for the ideal I is exponential is that there exists an exponential \(m:G\rightarrow {\mathbb {C}}\) such that \(\mu \) is in I if and only if \(\langle \mu ,{\check{m}}\rangle =0\).

In general, we use the notation \({\check{f}}(x)=f(-x)\) for each f in \({\mathcal {C}}(G)\) and x in G.

Proof

First we show the sufficiency. We define \(F:{\mathcal {M}}_c(G)\rightarrow {\mathbb {C}}\) by

$$\begin{aligned} F(\mu )=\langle \mu ,{\check{m}}\rangle \end{aligned}$$

for each \(\mu \) in \({\mathcal {M}}_c(G)\). We show that F is a multiplicative functional of the algebra \({\mathcal {M}}_c(G)\), i.e. F is a weak*-continuous linear functional satisfying

$$\begin{aligned} F(\mu *\nu )=F(\mu )F(\nu ) \end{aligned}$$
(1)

for each \(\mu ,\nu \) in \({\mathcal {M}}_c(G)\). The linearity and weak*-continuity is obvious, we need to show (1) only. We have

$$\begin{aligned} F(\mu *\nu )= & {} \langle \mu *\nu ,{\check{m}}\rangle =\int _G {\check{m}}(x*y)\,d\mu (x)\,d\nu (y) \\= & {} \int _G {\check{m}}(x)\,d\mu (x)\int _G {\check{m}}(y)\,d\nu (y)= F(\mu )F(\nu ), \end{aligned}$$

which proves our statement.

By assumption, the ideal I coincides with the kernel of F: \(I={\mathrm {Ker}}\,F\), and \({\mathcal {M}}_c(G)/{\mathrm {Ker}}\,F\cong {\mathbb {C}}\), hence I is an exponential ideal.

To prove the converse, let I be an exponential ideal, then I is maximal and \({\mathcal {M}}_c(G)/I\cong {\mathbb {C}}\). Let \(F: {\mathcal {M}}_c(G)\rightarrow {\mathbb {C}}\) be the natural homomorphism and we define

$$\begin{aligned} m(x)=F(\delta _{-x}) \end{aligned}$$

for x in G. Then we have

$$\begin{aligned} m(x+y)=F(\delta _{-x-y}) =F(\delta _{-x}*\delta _{-y})= F(\delta _{-x})F(\delta _{-y})=m(x)m(y). \end{aligned}$$

Using the fact that finitely supported measures in \({\mathcal {M}}_c(G)\) form a weak*-dense subspace, we have

$$\begin{aligned} \langle \mu ,{\check{m}}\rangle =F(\mu ) \end{aligned}$$

for each \(\mu \) in \({\mathcal {M}}_c(G)\). As \(m(0)=1\) and m is clearly continuous, we have that m is an exponential. If \(\mu \) is in I, then \(\mu \) is in \({\mathrm {Ker}}\,F\), hence

$$\begin{aligned} \langle \mu ,{\check{m}}\rangle =F(\mu )=0. \end{aligned}$$

Conversely, if \(\langle \mu ,{\check{m}}\rangle =0\), then \(F(\mu )=0\), hence \(\mu \) is in \({\mathrm {Ker}}\,F=I\). The theorem is proved. \(\square \)

Closed submodules of the module \({\mathcal {C}}(G)\) are called varieties.

The orthogonal complement\(X^{\perp }\) of a subset X in \({\mathcal {C}}(G)\) is defined as

$$\begin{aligned} X^{\perp }=\{\mu \in {\mathcal {M}}_c(G):\, \langle \mu ,f\rangle =0\text {for each}f\in X\}. \end{aligned}$$

Similarly, the orthogonal complement\(Y^{\perp }\) of a subset Y in \({\mathcal {M}}_c(G)\) is defined as

$$\begin{aligned} Y^{\perp }=\{f\in {\mathcal {C}}(G):\, \langle \mu ,f\rangle =0\text {for each}\mu \in Y\}. \end{aligned}$$

A standard application of the Hahn–Banach Theorem gives the relations

$$\begin{aligned} V^{\perp \perp }=V, \quad I^{\perp \perp }=I \end{aligned}$$

for each variety V in \({\mathcal {C}}(G)\) and weak*-closed ideal I in \({\mathcal {M}}_c(G)\).

Also, the following relations are important, and can be proved easily (see [2]):

Theorem 1

For each family \((V_i)\) of varieties and \((I_i)\) of weak*-closed ideals we have

$$\begin{aligned} \Bigl (\sum V_i\Bigr )^{\perp }= & {} \bigcap V_i^{\perp },\quad \Bigl (\sum I_i\Bigr )^{\perp }=\bigcap I_i^{\perp }, \\ \Bigl (\bigcap V_i\Bigr )^{\perp }= & {} \sum V_i^{\perp },\quad \Bigl (\bigcap I_i\Bigr )^{\perp }=\sum I_i^{\perp }. \end{aligned}$$

The main result

Theorem 2

Let G be a commutative locally compact topological group. Then the measure algebra \({\mathcal {M}}_c(G)\) is semi-simple.

Proof

We show that the intersection of all exponential maximal ideals in \({\mathcal {M}}_c(G)\) is zero. By Theorem 1, this is equivalent to the relation

$$\begin{aligned} \sum I_i^{\perp }={\mathcal {C}}(G), \end{aligned}$$
(2)

where \(I_i\) runs through all exponential ideals in \({\mathcal {M}}_c(G)\). By Lemma 1, \(I_i^{\perp }\) is the one dimensional space in \({\mathcal {C}}(G)\) generated by an exponential \(m_i\), hence Eq. (2) states that the finite linear combinations of all exponentials on G form a dense subspace in \({\mathcal {C}}(G)\). To prove this we use the Stone–Weierstrass Theorem. Indeed, for a given compact set C in G let \({\mathcal {A}}_C\) denote the set of the restrictions of all finite linear combinations of exponentials on G to C. Clearly, \({\mathcal {A}}_C\) is a complex linear space in \({\mathcal {C}}(C)\). Moreover, \({\mathcal {A}}_C\) is a unital algebra: indeed, the product of two exponentials is an exponential, and 1 is an exponential. Also, \({\mathcal {A}}_C\) is closed under complex conjugation as the complex conjugate of an exponential is an exponential again. Finally, \({\mathcal {A}}_C\) is a separating family: indeed, for any two elements \(x\ne y\) in C there exists an exponential m with \(m(x)\ne m(y)\). It follows that \({\mathcal {A}}_C\) is uniformly dense in \({\mathcal {C}}(C)\), which implies that the finite linear combinations of all exponentials on G form a dense subspace in \({\mathcal {C}}(G)\). The theorem is proved. \(\square \)

References

  1. Amitsur, S.A.: On the semi-simplicity of group algebras. Mich. Math. J. 6, 251–253 (1959)

    MathSciNet  Article  Google Scholar 

  2. Székelyhidi, L.: Harmonic and Spectral Analysis. World Scientific Publishing Co. Pte. Ltd., Hackensack (2014)

    Book  Google Scholar 

Download references

Acknowledgements

Open access funding provided by University of Debrecen (DE). The author expresses his special thanks to Prof. Bettina Wilkens for calling attention to S. A. Amitsur’s paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to László Székelyhidi.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by John S. Wilson.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Székelyhidi, L. Note on the semi-simplicity of measure algebras. Monatsh Math 192, 935–938 (2020). https://doi.org/10.1007/s00605-019-01356-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00605-019-01356-9

Keywords

  • Measure algebra
  • Spectral synthesis
  • Semi-simple

Mathematics Subject Classification

  • 16D60
  • 28A60